Hail, St. Clair
- When
- May 30, 6:30 PM CST
- Where
- St. Clair County, 0.69 mi N of Blackjack
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.880, -93.800
A few severe thunderstorms produced large hail across the Missouri Ozarks.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A few severe thunderstorms produced large hail across the Missouri Ozarks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 30, 4:52 PM CST, 1 hour 38 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 552 PM CDT Tue May 30 2017 ...00z Aviation Forecast Update... .SHORT TERM...(This evening and tonight) Issued at 325 PM CDT Tue May 30 2017 An area of showers continue to track east across south central Missouri this afternoon. Instability has decreased with the better instability now south of the area. Therefore, the thunder has shifted south of the area across Arkansas. There may still be an isolated embedded rumble of thunder before this activity moves out of south central Missouri late this afternoon, but this is a low chance. Behind the area of showers that have spread through the area the sun has come back out and instability is starting to increase across Kansas into western Missouri. Isolated/scattered storm development will be possible late this afternoon across eastern Kansas and western Missouri and this activity will spread/develop southeast into the area this evening into tonight. Coverage in this activity will be limited with most locations remaining dry. A few of the strongest storms may be capable of hail in excess of dimes and winds in excess of 50 mph this evening, but again this will be a very localized risk and not widespread by any means. .LONG TERM...(Wednesday through Tuesday) Issued at 325 PM CDT Tue May 30 2017 An upper level low will remain northeast of the area as upper level ridging remains to the west of the area. Energy from the Upper level low will keep isolated/scattered shower/storm chances at times Wednesday through Thursday. As instability increases in the afternoon/early evening a small chance of a strong/marginally severe storm may be possible. Coverage in any convection will not be widespread and any shower/storm that does affect a given locations will be brief in nature. An upper level shortwave trough will move through the region Friday into the weekend and may bring additional showers and storm chances, which may be a little more widespread in nature than the rain expected through Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 551 PM CDT Tue May 30 2017 VFR conditions will continue through the next 24 hours across the area. There are no aviation concerns for pilots. Winds will be light and variable to southwesterly about 5 knots. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Wise LONG TERM...Wise AVIATION...Griffin
Hazardous Weather Outlook National Weather Service Springfield MO 304 PM CDT Tue May 30 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-312015- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 304 PM CDT Tue May 30 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited Hail risk. Limited Thunderstorm wind damage risk. Limited Lightning risk. DISCUSSION... An area of showers will continue to track across and then out of south central Missouri late this afternoon. An isolated rumble of thunder or two may be possible, with no severe weather risk. Additional scattered storm development will be possible late this afternoon/early evening across eastern Kansas and western Missouri. This activity may then spread southeast later tonight. A few storms may produce hail up to the size of dimes and winds in excess of 50 mph this early this evening. Otherwise cloud to ground lightning strikes will be the risk with any storms that can develop. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered thunderstorms will be possible at times through Thursday night. A few strong to severe storms will be possible across extreme southeastern Kansas and west-central Missouri Wednesday afternoon and early Wednesday evening. There is then a Limited Risk for severe storms across portions of the Missouri Ozarks on Thursday. Better chances for more widespread thunderstorms will then occur from later Friday into Saturday night as a storm system approaches from the southwestern United States. Scattered thunderstorms will then be possible early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
Special Weather Statement
National Weather Service Springfield MO
543 PM CDT TUE MAY 30 2017
MOZ067-302315-
St. Clair MO-
543 PM CDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CLAIR COUNTY UNTIL
615 PM CDT...
At 543 PM CDT, Doppler radar was tracking a strong thunderstorm over
Montrose, or 15 miles southwest of Clinton, moving southeast at 40
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Truman Lake... Appleton City...
Osceola... Lowry City...
Roscoe... Vista...
Johnson City... Monegaw Springs...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3821 9375 3807 9351 3789 9378 3817 9406
3821 9405
TIME...MOT...LOC 2243Z 310DEG 35KT 3822 9398
BurchfieldSpecial Weather Statement
National Weather Service Springfield MO
618 PM CDT TUE MAY 30 2017
MOZ067-068-310000-
Hickory MO-St. Clair MO-
618 PM CDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HICKORY AND EASTERN
ST. CLAIR COUNTIES UNTIL 700 PM CDT...
At 617 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osceola, or 18 miles northeast of El Dorado Springs, moving southeast
at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Truman Lake... Osceola...
Lowry City... Weaubleau...
Collins... Roscoe...
Vista... Gerster...
Quincy... Monegaw Springs...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3800 9341 3783 9360 3783 9369 3804 9393
3819 9378
TIME...MOT...LOC 2317Z 311DEG 14KT 3808 9379
BurchfieldSpecial Weather Statement
National Weather Service Springfield MO
633 PM CDT TUE MAY 30 2017
MOZ066-067-078-310015-
Vernon MO-Cedar MO-St. Clair MO-
633 PM CDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CEDAR...
NORTHEASTERN VERNON AND SOUTHWESTERN ST. CLAIR COUNTIES UNTIL 715 PM
CDT...
At 633 PM CDT, Doppler radar was tracking a strong thunderstorm near
Schell City, or 15 miles east of Rich Hill, moving southeast at 30
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
El Dorado Springs... Schell City...
Roscoe... Tiffin...
Taberville... Cedar Springs...
Monegaw Springs...
LAT...LON 3792 9363 3780 9394 3804 9419 3806 9413
3804 9411 3805 9410 3803 9408 3803 9406
3817 9406 3819 9405
TIME...MOT...LOC 2333Z 316DEG 27KT 3809 9409
BurchfieldThe Springfield radar (KSGF), 80 km away, was scanning. The volume nearest the first event began at 00:27 UTC.
8 hail. Local standard time, as filed.
Dime to nickel sized hail covered the ground around Schell City.
Penny to quarter size hail covered the ground near El Dorado Springs.
Half dollar to ping pong size hail was reported near Stockton. There were numerous pictures from social media.
This storm report was from social media.
There was a picture from social media of quarter to half dollar size hail just east of Milford.
Quarter size covered the ground and wind gusts were estimated up to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694630, 694631, 694632, 694635, 694633, 694634, 694636, 694637.